Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 171, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 8:25 PM CDT for Ward County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 8:25 PM CDT (01:25 UTC)
- Expired
- Sep 28, 2004, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 280126
FFWMAF
TXC475-280730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WARD COUNTY IN WEST TEXAS
* UNTIL 230 AM CDT
* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING SCATTERED THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL
ACROSS WARD COUNTY. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR CAN
BE EXPECTED UNDERNEATH THESE STORMS. THESE THUNDERSTORMS WILL LIKELY
PRODUCE FLASH FLOODING IN THE COUNTY.
SOME LOCATIONS AFFECTED BY THESE THUNDERSTORMS PRODUCING FLASH FLOODING
INCLUDE...MONAHANS...PYOTE...INTERSTATE 20...WICKETT...AND GRANDFALLS..
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3150 10346 3139 10317 3134 10279 3152 10278
3163 10281 3164 10349 3157 10349
$$1 follow-up statement
000
WGUS74 KMAF 280327
FFSMAF
TXC475-280730-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 PM CDT MON SEP 27 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CDT FOR WARD
COUNTY...
AT 1010 PM CDT...A TRAINED WEATHER SPOTTER REPORTED WATER FLOODING
ACROSS FARM TO MARKET ROAD 871 AND ACROSS MANY MINOR WARD COUNTY
ROADS IN THE EXTREME SOUTHEAST PORTION OF THE COUNTY...SOUTHEAST
OF GRANDFALLS.
AT 1020 PM CDT DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN
AND SCATTERED THUNDERSTORMS CONTINUING ACROSS THE EASTERN HALF
OF THE COUNTY. ADDITIONAL RAINFALL OF UP TO A HALF INCH IS POSSIBLE
THROUGH MIDNIGHT...AGGRAVATING THE FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3150 10346 3139 10317 3134 10279 3152 10278
3163 10281 3164 10349 3157 10349
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 1:50 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 27, 1:50 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT MON SEP 27 2004 .SHORT TERM... A CUTOFF LOW IS CENTERED NEAR THE DAVIS MOUNTAINS EARLY THIS AFTERNOON...AND TRANSLATING SLOWLY EASTWARD. SCATTERED CONVECTION DEVELOPING UNDER COLD POOL ALOFT ASSOCIATED WITH THIS FEATURE...BUT EXPECT MOST TO REMAIN BELOW SEVERE LIMITS AS SHEAR IS WEAK AND LAPSE RATES NOT VERY STEEP. A STORM OR TWO COULD PRODUCE SOME HAIL IF INSOLATION BECOMES GREAT ENOUGH UNDER COLD POOL ALOFT...BUT NOT EXPECTING MANY STORING STORMS. WARM CONVEYOR SHOWERS AND STORMS PERSISTING OVER THE NORTHEAST ZONES...BUT TRANSLATING EVER SO SLOWLY NORTH AND EAST OUT OF THE CWA. UPPER LOW WILL CONTINUE TO LUMBER SLOWLY EASTWARD TONIGHT...THEN OPEN AND BEGIN TO PULL AWAY FROM THE AREA BY TUESDAY AFTERNOON AS IT BECOMES ENTRAINED INTO A PASSING CENTRAL U.S. PLAINS SHORTWAVE TROUGH. THE BEST CHANCE OF RAIN WILL RESIDE ALONG AND TO THE EAST OF THE TROUGH AXIS...WITH THE EXCEPTION OF AREAS TO THE NORTH/ NORTHWEST OF THE UPPER LOW WHERE SHOWERS WILL WRAP NORTHWESTWARD AROUND THE CUTOFF LOW. THEREFORE...WILL RETAIN THE HIGHEST POPS AND CONTINUE THE FLASH FLOOD WATCH OVERNIGHT FOR THESE AREAS. EXPECT MORE SCATTERED RAIN CHANCES UNDER AND TO THE WEST OF THE CUTOFF LOW. CONSIDERED DROPPING THE FFA OVER THE WESTERN THIRD OF THE CWA...BUT EVEN THOUGH ACTIVITY WILL BE MORE SCATTERED...SOME INSOLATION... MARGINALLY STEEP LAPSE RATES...AND MOIST LOW LEVEL UPSLOPE FLOW SHOULD ALLOW FOR TSRA TO DEVELOP OVER THE WEST AND SOUTHWEST ZONES. SINCE PRECIPITABLE WATER IS STILL NEAR ONE INCH THESE LOCATIONS... SOILS ARE SATURATED...AND TSRA WILL PRODUCE HIGHER RAINFALL AMOUNTS...WILL GO AHEAD AND LEAVE THE FFA GOING OVERNIGHT HERE TOO. MOS GUIDANCE COMING UP WITH WARMER MAX TEMPS THE NEXT COUPLE OF DAYS. WILL UNDERCUT THE COOLER GFS MOS AS ANY INSOLATION RECEIVED WILL BE TEMPERED BY EVAPORATIONAL COOLING. OTHERWISE...TWEAKED WIND AND DEWPOINT GRIDS. .LONG TERM... CONTINUED FLASH FLOOD PROBLEMS OVER THE NORTHEAST CWA...FLOODING ALONG THE RIO GRANDE...AND A HOST OF OTHER CONSIDERATIONS WILL LIMIT THE NUMBER OF CHANGES TO THE FORECAST BEYOND DAY 2. IT DOES APPEAR WE WILL HAVE ONLY A BRIEF RESPITE FROM THE ACTIVE WEATHER AS A CUTOFF LOW CURRENTLY OFF THE NORTHERN CALIFORNIA COAST WILL TRANSLATE SOUTHEAST TO THE FOUR CORNERS REGION BY WEEK/S END. THIS WILL PUT THE CWA IN AN AREA OF UPPER DIFFLUENCE...WITH AFOREMENTIONED CUTOFF LOW EJECTING PERIODIC SHORTWAVES OVER THE CWA. SINCE IT APPEARS WE WILL STILL HAVE PLENTY OF MOISTURE AROUND...AND BETTER SHEAR...MAY EVEN SEE SEVERE THUNDERSTORMS BY WEEK/S END. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 75 55 76 / 70 50 30 20 CARLSBAD NM 55 71 53 76 / 70 40 20 20 DRYDEN TX 62 76 60 80 / 70 60 20 20 FORT STOCKTON TX 60 75 58 77 / 70 60 20 20 GUADALUPE PASS TX 52 66 51 74 / 60 30 20 20 HOBBS NM 56 72 53 76 / 70 50 20 20 MARFA TX 50 69 48 73 / 50 40 20 20 MIDLAND INTL AIRPORT TX 59 75 56 75 / 70 60 30 20 ODESSA TX 59 75 56 76 / 70 60 20 20 WINK TX 60 76 57 81 / 70 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z. NM...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z. && 99/99
Hazardous weather outlook, Sep 27, 2:30 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT MON SEP 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 10 INCHES OF RAIN. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AFFECTING THESE AREAS AGAIN TONIGHT WILL AGGRAVATE THE FLOODING SITUATION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND STRONG WINDS IN EXCESS OF 55 MPH. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ARE ABOVE FLOOD STAGE...WITH A COUPLE LOCATIONS EXPERIENCING MODERATE TO MAJOR FLOODING. THIS FLOODING IS EXPECTED TO CONTINUE THROUGH TOMORROW...WITH THE RIVER LEVELS SLOWLY FALLING TUESDAY NIGHT. A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND. THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND POTENTIALLY AREAS OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING.
In the hours before
Special weather statement, Sep 27, 6:43 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT MON SEP 27 2004 NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-280200- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR- EDDY COUNTY PLAINS-GAINES-GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND- MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-WARD-WINKLER- 643 PM CDT (543 PM MDT) MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF A FUNNEL CLOUD IN CENTRAL LEA COUNTY IN THE VICINITY OF THUNDERSTORMS WITH HEAVY RAIN. RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA. THIS ACTIVITY WILL PERSIST INTO THE NIGHT. THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF... SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS...FLOODING RAINS...AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 12:26 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 6:30 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 8:30 AM CDT | Flash Flood Warning | MAF | Howard | 6 hr |
| Sep 28, 9:00 AM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Sep 28, 12:25 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.